Louisiana, 2022

Tornadoes and Flash Flood in Louisiana, December 13 to 15, 2022

December 13 to 15, 2022 · NWS LCH · 7 events in 4 counties and zones

A strong cold front moved through the region spawning a line of thunderstorms. Several tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
16
Property damage
$635,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front moved through the region spawning a line of thunderstorms. Several tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 13, 10:25 PM CST, 1 minute earlier.

Area forecast discussion, Dec 13, 10:25 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
1025 PM CST Tue Dec 13 2022

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR Heavy Rainfall...
Issued at 1022 PM CST Tue Dec 13 2022

With line segments already forming in southeast Texas and outside
the current flood watch, thought it was prudent to extend the
flood watch back to the west. Rainfall rates up to 2 inches per
hour will be possible along these line segments with total
rainfall amounts of 4 plus inches.

The Flood Watch in southeast Texas and for Vernon and Beauregard
Parishes in Louisiana will be through noon Wednesday.

Rua

&&

.MESOSCALE UPDATE FOR Severe Weather...
Issued at 936 PM CST Tue Dec 13 2022

A new tornado watch number 585 has been issued through 4 am CST
Wednesday for most of southeast Texas, with the exception of Tyler
and Hardin, all of central Louisiana, and all of southwest
Louisiana.

Starting to see an uptick in intensity for the discrete cells
across central and southwest Louisiana as low level jet increases
and mid level speed max nears the region. This may produce the
extra lift and updraft strength that has been missing most of the
evening, giving the chance for those cells to rotate and become
surface based.

Meanwhile, back in southeast Texas, cells are beginning to form
line segments, and this may be the beginning of the squall line
feature that will get a push to the east with the mid level
disturbance.

The squall line feature will likely slow later tonight as some of
the upper level energy moves off to the northeast, across portions
of southwest and south central Louisiana, and this is when the
excessive rainfall and flood hazard will increase.

Rua

&&

.SHORT TERM...
(Tonight through Thursday night)
Issued at 345 PM CST Tue Dec 13 2022

Mid-afternoon sfc analysis shows the forecast area now fully in
the warm sector with dewpoints in the upper 60s to lower 70s.
Water vapor shows a deep cutoff low spinning over the cntl Plains
with a trof digging into nrn Mexico. A lead disturbance withing
the deep swrly flow aloft is noted approaching the area and
working in concert with the good moisture/increasing instability
to produce an increasing coverage of showers/storms this
afternoon, mainly over the wrn 1/2 of the forecast area at this
time.

Not sure what else to add as far the now ongoing weather event
that's been advertised for days goes. 12z KLCH sounding showed
the ingredients in place for strong/severe convection...and storms
have begun percolating as expected. A few cells so far have
displayed reasonable mid-level rotation and this threat will
likely only grow as we move out of the afternoon and into the
evening...thus SPC issued a Tornado Watch earlier for portions of
our nrn zones, valid til 04z/22L.

The heavy rain threat also persists given the copious/deep
moisture present/forecast. The initial round of convection ahead
of a sfc cold front will continue pushing into the forecast area
tonight, then stall as an area of low pressure develops along the
boundary somewhere in the vicinity of swrn LA. The location of
this stall will be critical in where any potential flooding may
develop, with our sern zones looking most likely at the moment
given the deep onshore fetch and most influence of the low. The
inherited Flash Flood Watch continues to have this covered well,
thus no changes were made this afternoon.

As the next shortwave sweeps around the Plains low, it will pull
the sfc feature/frontal boundary ewd and out of the forecast area
through the day tomorrow...with showers/storms expected to end
from west to east through the afternoon. With the sern zones
remaining in the warm sector and forecast soundings continuing to
indicate good potential for severe weather, SPC has maintained
this area in a Slight Risk for tomorrow.

Once the precip moves out tomorrow, dry but cooler conditions look
to prevail for the remainder of the forecast period. With the trof
axis gradually pushing ewd, a nwrly flow aloft will develop over
the region. Meanwhile, sfc high pressure will build over the
region. As good CAA sets up, temps tomorrow night are progged to
fall to the 40 to 45 range over the bulk of the forecast
area...with Thursday highs topping out around 60. Then by Thursday
night as the core of the high begins settling overhead and good
radiating conditions develop, lows Thursday night should run a few
degrees cooler with readings ranging from the mid 30s far nrn
zones to lower 40s closer to the coast.

Stay weather aware tonight!
25

&&

.LONG TERM...
(Friday through next Monday)
Issued at 345 PM CST Tue Dec 13 2022

Generally quiet albeit cool conditions in place as the long term
period gets underway. The deep upper low that brought the potent
storms early in the week will still be spinning over the upper
midwest as it slowly moves toward the Great Lakes. Beneath this low,
broad cyclonic flow will encompass much of the eastern CONUS, with a
rather progressive zonal flow over the NW Gulf coast.

At the surface, a high pressure ridge will be building from the W-NW
into the area, providing northerly low level winds along with a much
cooler airmass. After several days of above normal temperatures last
week and early this week, a period of below to near normal
temperatures is expected. Friday will likely be the best day of the
period weatherwise, with just some thin high clouds over the region
and highs in the upper 50s to lower 60s.

Clouds will gradually thicken and lower from Friday night into
Saturday as a shortwave moves into the area. Low pressure will
develop over the southern Gulf of Mexico while the surface high
settles over TX. The best low level forcing is expected to be over
the Gulf of Mexico and this is where most of the deeper convection
will be focused, but overrunning moisture and lift provided by the
shortwave will bring some low rain chances Saturday into Saturday
night.

Conditions will improve by Sunday as the shortwave exits to the east
and the surface high shifts east across the region. A little bit of
sun will be possible during the day, as thin cirrus streams over the
region. By Sunday night however, clouds will again increase as
another fast-moving shortwave approaches the region. This shortwave
appears to be a little stronger, with a stronger surface low progged
to develop near the middle to lower TX coast. Moisture and lift
associated with these features will bring increasing rain chances
back over the area Sunday night into Monday. Global models show some
differences in the evolution and timing of this system as it moves
east early next week, but a general consensus suggests precip
chances will be decreasing by midweek. At this time, temperatures
are expected to stay warm enough to preclude any type of wintry
precip development with this system.

Temperatures through the period will stay near to below normal.
High temperatures each afternoon will be generally in the 50s, with
lows in the upper 30s to lower 40s most mornings. The chilliest
morning looks to be Sunday, with lows falling to the lower 30s
across central LA to upper 30s along the I-10 corridor.
A few of the normally cooler spots could see a light freeze.

24

&&

.AVIATION...
(00Z TAFS)
Issued at 531 PM CST Tue Dec 13 2022

A mix of MVFR and VFR ceilings as we begin the period with
scattered showers. During the evening scattered showers and
thunderstorms are expected to increase with ceilings lowering to
MVFR levels as a storm system begins to move eastward toward the
forecast area. The showers and thunderstorms are expected to form
into line segments with a possible squall line affecting the
terminals overnight. IFR conditions expected as the squall line
moves through with gusty winds. This line with slow in the morning
hours waiting for a cold front to move across during Wednesday
afternoon when conditions will finally return to VFR.

Rua

&&

.MARINE...
Issued at 345 PM CST Tue Dec 13 2022

Extended the inherited SCA for the coastal waters through tomorrow
afternoon as elevated srly flow should linger through tonight,
then shift offshore and increase behind the frontal passage
tomorrow.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  59  67  41  62 /  80  80   0   0
LCH  61  68  42  62 /  80  80   0   0
LFT  67  74  45  64 /  80  90   0   0
BPT  60  68  42  65 /  80  70   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Wednesday morning for LAZ027-030.

     Flood Watch through Wednesday afternoon for LAZ028-029-031>033-
     041>045-052>055-073-074.

TX...Flood Watch through Wednesday morning for TXZ180-201-215-216-
     259>262.

GM...Small Craft Advisory until 6 PM CST Wednesday for GMZ450-452-455-
     470-472-475.

&&

SHORT TERM...25
LONG TERM....24
AVIATION...07
Hazardous weather outlook, Dec 13, 3:05 PM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
305 PM CST Tue Dec 13 2022

LAZ027-030-TXZ180-259>262-142115-
Vernon-Beauregard-Tyler-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
305 PM CST Tue Dec 13 2022

...TORNADO WATCH 583 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A strong storm system aloft with an associated surface cold front
will lead to widespread showers and thunderstorms from Tuesday into
Wednesday. Some storms could produce severe weather, and SPC has
outlined an Enhanced Risk (level 3 out of 5) for portions of west
central and central LA, and Slight Risk (level 2 out of 5) for the
remainder of the area. Damaging wind gusts and tornadoes are the
likeliest threats, but marginal severe hail is also possible. Heavy
rains leading to localized flooding will also be possible, and WPC
has outlined much of Louisiana in a Slight Risk for excessive
rainfall (level 2 out of 4), with a Marginal Risk (level 1 out of 4)
for southeast Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Much colder air will move into the area behind this strong system,
and temperatures could fall to near freezing at night across central
Louisiana by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ029-031>033-041>045-052>055-073-074-142115-
Avoyelles-Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis-
Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-West Cameron-East Cameron-
305 PM CST Tue Dec 13 2022

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A strong storm system aloft with an associated surface cold front
will lead to widespread showers and thunderstorms from Tuesday into
Wednesday. Some storms could produce severe weather, and SPC has
outlined an Enhanced Risk (level 3 out of 5) for portions of west
central and central LA, and Slight Risk (level 2 out of 5) for the
remainder of the area. Damaging wind gusts and tornadoes are the
likeliest threats, but marginal severe hail is also possible. Heavy
rains leading to localized flooding will also be possible, and WPC
has outlined much of Louisiana in a Slight Risk for excessive
rainfall (level 2 out of 4), with a Marginal Risk (level 1 out of 4)
for southeast Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Much colder air will move into the area behind this strong system,
and temperatures could fall to near freezing at night across central
Louisiana by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ201-215-216-142115-
Hardin-Jefferson-Orange-
305 PM CST Tue Dec 13 2022

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...This afternoon and tonight.

A strong storm system aloft with an associated surface cold front
will lead to widespread showers and thunderstorms from Tuesday into
Wednesday. Some storms could produce severe weather, and SPC has
outlined an Enhanced Risk (level 3 out of 5) for portions of west
central and central LA, and Slight Risk (level 2 out of 5) for the
remainder of the area. Damaging wind gusts and tornadoes are the
likeliest threats, but marginal severe hail is also possible. Heavy
rains leading to localized flooding will also be possible, and WPC
has outlined much of Louisiana in a Slight Risk for excessive
rainfall (level 2 out of 4), with a Marginal Risk (level 1 out of 4)
for southeast Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Much colder air will move into the area behind this strong system,
and temperatures could fall to near freezing at night across central
Louisiana by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-142115-
Rapides-
305 PM CST Tue Dec 13 2022

...TORNADO WATCH 583 IN EFFECT UNTIL 10 PM CST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

A strong storm system aloft with an associated surface cold front
will lead to widespread showers and thunderstorms from Tuesday into
Wednesday. Some storms could produce severe weather, and SPC has
outlined an Enhanced Risk (level 3 out of 5) for portions of west
central and central LA, and Slight Risk (level 2 out of 5) for the
remainder of the area. Damaging wind gusts and tornadoes are the
likeliest threats, but marginal severe hail is also possible. Heavy
rains leading to localized flooding will also be possible, and WPC
has outlined much of Louisiana in a Slight Risk for excessive
rainfall (level 2 out of 4), with a Marginal Risk (level 1 out of 4)
for southeast Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Much colder air will move into the area behind this strong system,
and temperatures could fall to near freezing at night across central
Louisiana by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-142115-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
305 PM CST Tue Dec 13 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Tuesday into Wednesday, an approaching strong storm system aloft
with an associated surface cold front will lead to widespread
showers and thunderstorms. Storms could be strong with gusty winds
and waterspouts possible. Heavy rainfall reducing visibility to less
than one mile will also be possible in some of the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Southerly winds will strengthen ahead of a cold front on Tuesday,
possibly requiring issuance of Exercise Caution or Advisory
headlines. Strong offshore flow will develop in the wake of the front
on Wednesday, with Small Craft Advisories likely required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-142115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
305 PM CST Tue Dec 13 2022

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Tuesday into Wednesday, an approaching strong storm system aloft
with an associated surface cold front will lead to widespread
showers and thunderstorms. Storms could be strong with gusty winds
and waterspouts possible. Heavy rainfall reducing visibility to less
than one mile will also be possible in some of the storms. Meanwhile,
slightly elevated winds will linger through tonight...small craft
should exercise caution.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Southerly winds will strengthen ahead of a cold front on Tuesday,
possibly requiring issuance of Exercise Caution or Advisory
headlines. Strong offshore flow will develop in the wake of the front
on Wednesday, with Small Craft Advisories likely required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, Dec 13, 6:41 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
641 PM CST Tue Dec 13 2022

LAZ027-140115-
Vernon LA-
641 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of southeastern Vernon
Parish through 715 PM CST...

At 641 PM CST, Doppler radar was tracking a strong thunderstorm near
Fort Polk, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Polk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for west central
Louisiana.

&&

LAT...LON 3093 9316 3100 9321 3119 9310 3107 9291
TIME...MOT...LOC 0041Z 214DEG 24KT 3097 9316

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Calhoun
Special weather statement, Dec 13, 7:13 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
713 PM CST Tue Dec 13 2022

LAZ027-028-140145-
Vernon LA-Rapides LA-
713 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of west central Rapides
and northeastern Vernon Parishes through 745 PM CST...

At 713 PM CST, Doppler radar was tracking a strong thunderstorm near
Lacamp, or 7 miles east of Slagle, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clifton and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for central and
west central Louisiana.

&&

LAT...LON 3131 9277 3112 9298 3115 9306 3136 9300
      3135 9298 3135 9295 3137 9295 3137 9293
TIME...MOT...LOC 0113Z 207DEG 22KT 3117 9300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Dec 13, 7:34 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
734 PM CST Tue Dec 13 2022

LAZ027-028-140200-
Vernon LA-Rapides LA-
734 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of west central Rapides
and east central Vernon Parishes through 800 PM CST...

At 734 PM CST, Doppler radar was tracking a strong thunderstorm over
Lacamp, or 7 miles northwest of Hineston, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clifton, Otis, Lacamp and Sieper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for central and
west central Louisiana.

&&

LAT...LON 3113 9292 3122 9295 3138 9281 3121 9264
TIME...MOT...LOC 0134Z 231DEG 17KT 3119 9288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, Dec 13, 8:03 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
803 PM CST Tue Dec 13 2022

LAZ028-140230-
Rapides LA-
803 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northeastern Rapides
Parish through 830 PM CST...

At 803 PM CST, Doppler radar was tracking a strong thunderstorm over
Boyce, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Rapides Parish.

This includes Interstate 49 between mile markers 92 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CST for central
Louisiana.

&&

LAT...LON 3149 9270 3147 9269 3147 9271 3145 9271
      3145 9268 3142 9269 3141 9268 3140 9269
      3140 9267 3139 9266 3147 9225 3142 9221
      3131 9271 3146 9276
TIME...MOT...LOC 0203Z 242DEG 33KT 3137 9267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Dec 13, 9:21 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
921 PM CST Tue Dec 13 2022

TXZ259-260-140345-
Northern Newton TX-Northern Jasper TX-
921 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northwestern Newton
and northeastern Jasper Counties through 945 PM CST...

At 921 PM CST, Doppler radar was tracking a strong thunderstorm near
Ebenezer, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Browndell, Harrisburg, Mayflower, Farrsville and Sam Rayburn
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3113 9362 3092 9386 3083 9415 3091 9421
      3093 9420 3094 9421 3094 9423 3097 9424
      3114 9400 3116 9391 3117 9368
TIME...MOT...LOC 0321Z 225DEG 27KT 3094 9415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, Dec 13, 9:30 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
930 PM CST Tue Dec 13 2022

LAZ041-140400-
Calcasieu LA-
930 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of central Calcasieu
Parish through 1000 PM CST...

At 930 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carlyss, or 10 miles west of Grand Lake, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Moss Bluff, Carlyss and Buhler.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 18 and 37.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 9350 3040 9334 3040 9333 3026 9309
      3005 9337 3005 9344
TIME...MOT...LOC 0330Z 215DEG 26KT 3008 9343

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Calhoun

The radar

The Ft Polk radar (KPOE), 43 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Rapides

When
December 13, 10:26 PM CST to 10:29 PM CST
Where
Rapides County, 1.03 mi NE of Forest Hill to 2 mi SSW of Valde Rouge
Rating
EF1
Path length
2.74 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
31.060, -92.537

An EF-1 tornado touched down near 10th street on the northwest edge of Forest Hill. The tornado tracked northeast across Highway 165 and lifted near Fish Hatchery Road. Numerous trees were snapped or uprooted. There was also extensive damage to a nursery and a home located at the nursery. Several outbuildings were also heavily damaged. The maximum estimated winds were 105 mph.

Tornado, Rapides

When
December 13, 10:31 PM CST to 10:37 PM CST
Where
Rapides County, 0.86 mi E of Valde Rouge to 0.66 mi N of Moreland
Rating
EF1
Path length
7.3 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.121, -92.486

An EF-1 tornado touched down roughly 2 miles south of Woodworth near Campground Road and tracked northeast across Interstate 49 and lifted just east of Old Baton Rouge Highway. The tornado damaged vehicles and buildings at the Louisiana Department of Agriculture and Forestry, while snapping and uprooting numerous trees. The tornado then heavily damaged a large office supply building located on Highway 167. The tornado then damaged a home and numerous outbuildings at a farm on Old Baton Rouge Highway prior to lifting just northeast of this location. The maximum estimated winds were 110 mph.

Tornado, Evangeline

When
December 14, 9:25 AM CST to 9:26 AM CST
Where
Evangeline County, 3.18 mi NE of Tate Cove
Rating
EFU
Path length
0.01 mi
Path width
1 yd
Reported by
Public
Coordinates
30.766, -92.217

A storm spotter photographed a tornado that briefly touched down in the Coulee Teal Swamp. The NWS attempted to survey this tornado, however, there are no roads into the area where the tornado touched down. Therefore, the rating will remain unknown.

Flash Flood, Evangeline

When
December 14, 10:00 AM CST to 12:00 PM CST
Where
Evangeline County, 1.07 mi SW of Tate Cove to 1.57 mi SE of Tate Cove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.719, -92.262

Numerous roads in Evangeline Parish near Ville Platte were closed due to flooding.

Tornado, Iberia

When
December 14, 10:49 AM CST to 10:59 AM CST
Where
Iberia County, 1.92 mi E of Davids to 1.91 mi NW of Olivier
Rating
EF2
Path length
5.2 mi
Path width
300 yd
Injuries
16 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
29.953, -91.838

An EF-2 tornado touched down just southwest of New Iberia, and tracked northeast along the southeastern edge of New Iberia. The tornado damaged roughly 20 to 25 mobile homes on Bradley Lane. Four of these mobile homes were completely destroyed.

The tornado then tracked northeast through mostly open field, and clipped a neighborhood on Fontelieu Drive and Copper Road.

The tornado then directly impacted the New Iberia Medical Center. Numerous vehicles and buildings in the medical center district were heavily damaged. The roofing exterior was completely blown off of a mid rise medical building. A large chunk of the roof decking was also ripped off, while some interior wall damage occurred.

The tornado then heavily damaged numerous homes along Bayou BLVD, Avenue Bonne Terre, and Old Jeanerette Road. The tornado continued northeast over open field, before lifting near Sam Snead Drive.

Maximum estimated winds were 135 mph.

Tornado, Iberia

When
December 14, 10:52 AM CST to 10:53 AM CST
Where
Iberia County, 2.51 mi E of Davids to 2.62 mi E of Davids
Rating
EFU
Path length
0.2 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
29.952, -91.828

This is the Satellite tornado visible on the video footage and verified the location using satellite imagery in a field just west of highway 83.

Tornado, St. Martin

When
December 15, 11:16 AM CST to 11:17 AM CST
Where
St. Martin County, 2.23 mi SE of Bankers to 2.24 mi ESE of Bankers
Rating
EF1
Path length
0.09 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.112, -91.639

An EF-1 tornado briefly touched down in an area along Bayou Benoit Levee Road. A mobile home was flipped over, while a few trees sustained damage. Maximum estimated winds were 95 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyThe tornado archive for Louisiana, 2022Warnings in Louisiana, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069519, 1069520, 1069521, 1069518, 1069523, 1069524, 1069522.